Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 243, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 17, 2019, 3:26 AM CDT for Johnson County, Miami County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2019, 3:26 AM CDT (08:26 UTC)
- Expired
- Aug 17, 2019, 4:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:33 AM CDT | TSTM WND GST 59 | 1 W Clare, KS | 59 MPH WIND GUST AT KIXD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2599 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.2
The text
As transmitted.
546
WUUS53 KEAX 170826
SVREAX
KSC091-121-170900-
/O.NEW.KEAX.SV.W.0243.190817T0826Z-190817T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
326 AM CDT Sat Aug 17 2019
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Miami County in east central Kansas...
Southwestern Johnson County in east central Kansas...
* Until 400 AM CDT.
* At 325 AM CDT, severe thunderstorms were located along a line
extending from near Eudora to near Rantoul to Williamsburg, moving
southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gardner, Paola, Spring Hill, Osawatomie, Edgerton, Fontana,
Hillsdale, Wagstaff and Beagle.
This includes Interstate 35 in Kansas between mile markers 200 and
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3839 9507 3891 9506 3887 9492 3875 9479
3839 9474
TIME...MOT...LOC 0825Z 325DEG 35KT 3888 9508 3861 9514 3850 9544
HAIL...1.00IN
WIND...60MPH
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:35 AM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 17, 12:35 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1235 AM CDT Sat Aug 17 2019
.Discussion...
Issued at 252 PM CDT FRI AUG 16 2019
Main concerns heading into this evening involve redeveloping
severe weather chances along with the threat for heavy rain and
possible flash flooding. Out of the gate this afternoon, regional
radar imagery shows non-severe storms south of the CWA, with
mostly dry conditions further north across northeastern Kansas
and much of northern & western Missouri. This is likely the result
of a residual capping inversion that remains in place this
afternoon, as evidenced on latest available ACARS soundings out of
KCI. Meanwhile along the surface, latest available WPC surface
analysis and supporting observations indicates a stationary
boundary over southern Kansas earlier today is beginning to lift
north as a warm front, with upper 80s now being reported down
towards the Wichita area. With time, this boundary is expected to
eventually stall directly over the area this evening, with all
models in excellent agreement that this feature will be the focus
for new thunderstorm develop later tonight as a low-level jet of
50+ kts impinges upon the feature, and additional forcing for
ascent arrives from the northwest in the form of several pieces of
shortwave energy now seen over the central Plains and northern
Rockies.
Let's address the severe weather potential first...
Storms are expected to develop after the 04z time frame over
northeast Kansas and northern Missouri along the north of the
aforementioned boundary. Based on this afternoon's model
solutions, the bulk of this activity will likely be elevated in
nature with much of this activity likely remaining north of the
front. This suggests large hail will be the greatest threats,
however as storms that are initially discrete morph into clusters,
we cannot rule out the potential for strong wind gusts if enough
downward momentum is realized to penetrate into the boundary layer.
While we cannot rule out a possible tornado as well, the current
thinking suggests the tornado potential will be fairly low given
the elevated nature of expected activity. With ample amounts of
instability present due to the lingering EML airmass aloft, hail
in excess of 2" will be possible with the strongest cores,
especially early on as activity largely remains discrete in
nature.
Heavy rain potential...
Forecast guidance suggests all ingredients will be present for
heavy rain and possible flash flooding during the predawn hours.
Given some of our areas received in upwards of 3 inches from last
night's rainfall, additional rainfall from training storms north
of the boundary will lead to additional flash flooding concerns
overnight. Quick look at available anomaly data suggests PWAT
values in excess of 2" overnight will be 2-3 standard deviations
above normal. In addition, 850 moisture flux divergence will be
maximized north of the boundary as well, with the NAM suggesting
values will also be 2-3 standard deviations above normal.
Furthermore, the synoptic set-up seems to agree with favorable
patterns for heavy rain over the lower Missouri Vly, with much of
our region residing squarely in the right entrance region of a
strong upper jet over Nebraska and Iowa. Considering mean 850-300
layered winds will be parallel to the stalled boundary, it seems
plausible that cell training will be possible with elevated storm
activity across northeast Kansas and northern Missouri overnight.
Due to these concerns, have hoisted a flash flood watch for much
of the area overnight, with the idea that if cell training does
develop, additional rainfall totals of 2-4" will be possible in
spots. This headline will run from 10 PM tonight through 1 PM
Saturday.
Storms should be exiting off to the east between 12-15z Saturday
morning, with dry conditions then expected through a good portion
of the afternoon hours. Fcst models show redeveloping shwrs/storms
during the evening hours as convection redevelops along the
lingering boundary. There is some severe weather potential with
this activity as well, but will address those concerns more in
detail after tonight's activity. Unfortunately this boundary will
stick around through Sunday with additional shwr/storm activity
expected. Looks like we'll finally see drier conditions move into
the region on Monday as the front finally clears the area.
&&
.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1235 AM CDT SAT AUG 17 2019
VFR conditions will start this TAF cycle, but not last long as a
line of thunderstorms is just to the west, rolling east early this
morning. These storms will roll over the state line terminals this
morning, with activity likely to persist through sunrise. Expect
storms to move off after that, with winds slowly veering to the
south through the day Saturday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through this afternoon for KSZ025-057-102>105.
MO...Flash Flood Watch through this afternoon for MOZ001>008-011>017-
020>025-028>033-037>040-043>046.
&&
Discussion...32
Aviation...CutterHazardous weather outlook, Aug 16, 5:05 AM CDT, 22 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 505 AM CDT Fri Aug 16 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 505 AM CDT Fri Aug 16 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms are expected tonight through the overnight hours for nearly the entire outlook area. All modes of severe weather are possible, including large hail, damaging winds, flash flooding, and the possibility of an isolated tornado. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe storms are also possible Saturday morning with damaging winds the main threat. If skies can clear out Saturday afternoon, a second round of severe weather will be possible late Saturday afternoon/evening with all modes of severe weather possible. Strong to isolated severe storms will be possible Sunday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 17, 12:42 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL 4 W JARBALO 39.21N 95.14W
08/17/2019 E1.00 INCH LEAVENWORTH KS EMERGENCY MNGR
&&Special weather statement, Aug 17, 12:50 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1250 AM CDT Sat Aug 17 2019
KSZ025-102-MOZ020-170615-
Doniphan KS-Atchison KS-Buchanan MO-
1250 AM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHERN ATCHISON AND
BUCHANAN COUNTIES UNTIL 115 AM CDT...
At 1250 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 11 miles east of Horton, moving east at 20 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
St. Joseph, Atchison, Gower, Wathena, Elwood, Troy, Agency, Dearborn,
Rushville, Lancaster, Denton, Lewis And Clark Village, Doniphan,
Easton, De Kalb, Severance, Huron, Leona, St. Joseph Airport and
Faucett.
This includes the following highways...
Interstate 29 between mile markers 31 and 51.
Interstate 229 between mile markers 0 and 9.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern Kansas...and northwestern and west central Missouri.
LAT...LON 3965 9541 3965 9534 3982 9533 3982 9460
3953 9460 3953 9545
TIME...MOT...LOC 0550Z 271DEG 16KT 3960 9533
BlairSpecial weather statement, Aug 17, 1:44 AM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 144 AM CDT Sat Aug 17 2019 MOZ013-021-170730- Clinton MO-De Kalb MO- 144 AM CDT Sat Aug 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CLINTON AND SOUTHERN DEKALB COUNTIES UNTIL 230 AM CDT... At 144 AM CDT, Doppler radar was tracking a strong thunderstorm near Stewartsville, or 8 miles southwest of Maysville, moving northeast at 35 mph. Penny size hail will be possible with this storm. Locations impacted include... Cameron, Plattsburg, Lathrop, Gower, Maysville, Stewartsville, Osborn, Clarksdale, Turney, Weatherby and Amity. This includes Interstate 35 in Missouri between mile markers 40 and 56. A Severe Thunderstorm Watch remains in effect until 700 AM CDT for north central and northwestern Missouri. LAT...LON 3956 9421 3953 9459 3985 9459 3993 9420 TIME...MOT...LOC 0644Z 247DEG 30KT 3979 9447 Blair
Special weather statement, Aug 17, 2:06 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
206 AM CDT Sat Aug 17 2019
KSZ060-170745-
Linn KS-
206 AM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN COUNTY UNTIL
245 AM CDT...
At 206 AM CDT, Doppler radar was tracking a strong thunderstorm near
Parker, or 11 miles east of Garnett, moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Parker.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
east central Kansas.
LAT...LON 3825 9507 3826 9506 3839 9506 3839 9485
3838 9484 3824 9492 3817 9508
TIME...MOT...LOC 0706Z 242DEG 18KT 3827 9504
BlairSpecial weather statement, Aug 17, 2:31 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
231 AM CDT Sat Aug 17 2019
KSZ103-170745-
Leavenworth KS-
231 AM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH COUNTY
UNTIL 245 AM CDT...
At 231 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tonganoxie, moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tonganoxie, Easton, Lowemont and Jarbalo.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern Kansas.
LAT...LON 3913 9518 3936 9518 3939 9503 3909 9498
3911 9519
TIME...MOT...LOC 0731Z 252DEG 16KT 3918 9509
BlairSpecial weather statement, Aug 17, 2:52 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
252 AM CDT Sat Aug 17 2019
MOZ031-170815-
Carroll MO-
252 AM CDT Sat Aug 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARROLL COUNTY UNTIL 315
AM CDT...
At 252 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Braymer, or 13 miles north of Carrollton, moving east
at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hale, Bosworth, Bogard and Tina.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Missouri.
LAT...LON 3944 9367 3961 9368 3961 9327 3956 9327
3954 9326 3954 9328 3950 9327 3949 9328
3946 9325 3946 9324 3945 9324
TIME...MOT...LOC 0752Z 264DEG 26KT 3955 9359
BlairThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:36 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth, Wyandotte | 39 min |
| Aug 17, 12:50 AM CDT | Special Weather Statement | EAX | Atchison, Doniphan | 25 min |
| Aug 17, 1:03 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 42 min |
| Aug 17, 1:25 AM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 35 min |
| Aug 17, 2:06 AM CDT | Special Weather Statement | EAX | Linn | 39 min |
| Aug 17, 2:31 AM CDT | Special Weather Statement | EAX | Leavenworth | 14 min |
| Aug 17, 2:49 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth | 41 min |
| Aug 17, 3:03 AM CDT | Flash Flood Warning | EAX | Atchison, Leavenworth | 6 hr |
| Aug 17, 3:49 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 56 min |
| Aug 17, 5:02 AM CDT | River Flood Warning | EAX | Miami | 56 hr |
| Aug 17, 5:02 AM CDT | River Flood Warning | EAX | Linn | 3 days |
| Aug 17, 5:06 AM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 57 hr |
| Aug 17, 6:25 AM CDT | Special Weather Statement | EAX | Johnson, Miami | 35 min |
| Aug 17, 8:51 AM CDT | River Flood Warning | EAX | Atchison | 5 hr |
| Aug 17, 8:51 AM CDT | River Flood Warning | EAX | Leavenworth | 67 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.